Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 8, 2021Jennings County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 8, 2021, 4:34 PM EDT for Jennings County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 4:34 PM EDT (20:34 UTC)
Expired
Jul 8, 2021, 5:00 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN

County Jennings County, IN

The radar

The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS83 KIND 082034
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
434 PM EDT Thu Jul 8 2021

INZ072-082100-
Jennings-
434 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JENNINGS COUNTY...

At 434 PM EDT, a strong thunderstorm was located over Vernon, or 14
miles east of Seymour, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Vernon, Vernon, Hayden, Country Squire Lakes, Butlerville and
Paris Crossing.

LAT...LON 3882 8566 3892 8580 3896 8580 3905 8568
      3903 8544 3892 8545 3891 8546 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563
TIME...MOT...LOC 2034Z 281DEG 13KT 3899 8563 

$$

AU/MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:32 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 8, 3:32 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
332 PM EDT Thu Jul 8 2021

.Mesoscale Update...
Issued at 318 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS WITH HEAVY RAIN ONGOING...

Strong thunderstorms are ongoing across central Indiana and include
lightning, heavy rain, and higher wind gusts. Current mesoanalysis
shows PWATs over 1.7 inches for the southern half of the state with
high values continuing to transport into the area over the next few
hours. Heaviest rain has been over Decatur county so far where over
2 inches have fallen in the last 3 hours and additional rain is
headed that way. Ample CAPE of over 2000 J/kg will also continue for
the next few hours but will weaken over our NW counties later this
afternoon. Our focus for most impactful storms will be from Terre
Haute to Kokomo and areas southwest of that line.

&&

.Short Term...(This evening through Friday night)
Issued at 330 PM EDT Thu Jul 8 2021

ISOLATED STRONG/SEVERE WINDS AND ISOLATED FLASH FLOODING
POSSIBLE THROUGH EARLY THIS EVENING

Scattered to numerous showers and thunderstorms will continue to
track west to east across central Indiana late today before ending
from north to south this evening as the associated cold front slowly
crosses the region.  This afternoon the cold front was stretched from
just north of Terre Haute, northeastward to just east of Kokomo. The
quite humid air mass ahead of the front will continue to fuel storms
with embedded gusts to 25-40 mph and briefly heavy downpours. With
relatively small area of 0-6 km bulk shear values of 30-35 kts
slowly moving through central and southeastern zones, cannot rule
out isolated damaging winds in a few storms...especially as the cold
front crosses into the south central and southeastern counties late
today.  Flash flooding is also possible where heavy rainfall rates
last over localized areas.  Following the front, storms will
eventually push southeast and taper off this evening...before
noticeably drier air arrives on light northwesterly breezes.  As the
frontal zone will remain draped across far southern counties through
tonight and Friday, a north-south temperature gradient will be
present...although points along/north of I-70 should have noticeably
milder, and certainly dry weather for a couple periods.

The slightly troughy upper-level pattern that supported today's
convection will continue aloft through Saturday morning.  Today's
passing cold front will return towards the region as a warm front
from the lower Missouri Valley on Friday night...bringing likely
chances of rain and at least a few storms to the southwestern half
of the CWA by dawn Saturday.  This additional rainfall Friday night
is expected to total 0.50-1.00" by 12z Saturday...as more-typical
summer dewpoints and rain POPs return to the area.

Temperatures will drop to the low to mid 60s across southern
counties tonight, with readings dropping to near 60F along and north
of I-70.  Friday will again feature a north-south gradient from the
upper 70s over the northeast to the mid 80s in far southwestern
counties.  Most locations will then drop to the mid 60s Friday night.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 8 2021

Ensemble means suggest an upper trough, or a cutoff low, will
develop over the Midwest over the weekend. This upper trough looks
to linger into early next week, before lifting off to the northeast,
but it appears there will still be some sort of troughing hanging
back over the Midwest into the middle of next week.

Synoptic pattern early in the period looks similar to last week,
with deep southwesterly upper flow, a frontal zone in the area, and
high precipitable waters. However, at this range, there is a decent
spread among the individual members as to where the frontal zone
will set up, as well as the strength and timing of any surface
waves. This will ultimately determine where the heavy rain will be.
Nevertheless, the overall pattern suggests a threat for heavy
rainfall in the general area, especially around the Saturday to
Monday period.

With the weakening or lifting out of the upper low early next week,
the threat for heavy rain should tend to diminish after Monday. Will
probably need to keep some PoPs going into the middle of next week,
given the probability that some part of this trough may hang back
across the Midwest.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Thu Jul 8 2021

IMPACTS:
- Scattered convection this afternoon will continue into early
  evening, with IFR/MVFR and gusts over 25kt in convection
- Sustained winds generally 10kt or less...except in/around storms
- Gradual wind shift to northwest this evening

DISCUSSION:
Scattered convection currently along the I-70 corridor, with
isolated strong/severe winds...will expand in coverage through
this afternoon and early evening along and south of the I-70
corridor. MVFR ceilings at KIND/KLAF should lift to VFR at KIND
late this afternoon, and KLAF early this evening. Otherwise VFR is
expected to prevail through Friday afternoon...except in and
around today's showers/storms where brief IFR/MVFR is expected.
Winds near stronger cells may gust as high as 25-40 kts although
low confidence any site sees winds this intense.

Showers/storms will end from north to south this evening as the
associated cold front continues to slowly cross the region.  Winds
will veer to northwesterly early this evening...and then remain
generally under 10 kts the remainder of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...KH
Short Term...AGM
Long Term...JAS
Aviation...AGM
Hazardous weather outlook, Jul 8, 4:00 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
400 PM EDT Thu Jul 8 2021

INZ021-028>031-035>049-051>057-060>065-067>072-092000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
400 PM EDT Thu Jul 8 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms will continue late
today before ending this evening. Isolated severe storms with
damaging winds are possible, mainly through early evening.

Any storm will be capable of producing gusty winds, small hail, heavy
rain, and lightning. Storm motion will generally be to the east-
southeast around 25-30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible for much of the time from Friday night
through Wednesday. Any storm can produce cloud to ground lightning,
gusty winds and locally heavy rain.

Repeated rounds of storms with heavy rain could lead to flooding
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and early
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jul 8, 2:30 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
230 PM EDT Thu Jul 8 2021

INZ046-047-054-081915-
Morgan-Hendricks-Marion-
230 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MORGAN...
EASTERN HENDRICKS AND WESTERN MARION COUNTIES...

At 230 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Danville to Plainfield to 10 miles
northwest of Martinsville. Movement was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Indianapolis, Plainfield, Brownsburg, Martinsville, Speedway,
Mooresville, Danville, Avon, Pittsboro, Brooklyn, Clermont, Monrovia,
Clayton, Wynnedale, Bethany, Eagle Creek Reservoir, Lake Hart,
Indianapolis Int'l Airport, Eminence and Centerton.

This includes the following highways...
 Interstate 65 between mile markers 118 and 126.
 Interstate 70 between mile markers 52 and 80.
 Interstate 74 between mile markers 60 and 73.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8625 3971 8613 3963 8621 3963 8625
      3959 8625 3944 8640 3945 8663 3947 8663
      3947 8668 3948 8669 3968 8654 3987 8660
TIME...MOT...LOC 1830Z 264DEG 24KT 3982 8647 3971 8640 3952 8657

Beachler
Local storm report, Jul 8, 2:53 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
253 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     3 ESE ARLINGTON         39.60N 85.51W
07/08/2021                   RUSH               IN   EMERGENCY MNGR

            SIGNIFICANT ROOF AND SIDE WALL DAMAGE TO
            HOUSE AND OUTBUILDING. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Jul 8, 2:58 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
258 PM EDT Thu Jul 8 2021

INZ047-048-054>056-081945-
Johnson-Morgan-Shelby-Hancock-Marion-
258 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
WESTERN HANCOCK...EAST CENTRAL MORGAN...JOHNSON AND MARION
COUNTIES...

At 257 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Speedway to near Indianapolis to 7
miles northeast of Martinsville. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Indianapolis, Shelbyville, Greenwood, Lawrence, Franklin, Greenfield,
Beech Grove, Southport, New Whiteland, Cumberland, McCordsville,
Whiteland, Bargersville, New Palestine, Meridian Hills, Warren Park,
Trafalgar, Homecroft, Rocky Ripple and Fairland.

This includes the following highways...
 Interstate 65 between mile markers 84 and 119.
 Interstate 70 between mile markers 78 and 103.
 Interstate 74 between mile markers 93 and 112.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Indianapolis.

LAT...LON 3991 8583 3970 8571 3940 8587 3944 8638
      3971 8618 3988 8626
TIME...MOT...LOC 1857Z 269DEG 45KT 3982 8622 3974 8615 3947 8630

Beachler
Local storm report, Jul 8, 3:51 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     1 ENE NEW SALEM         39.55N 85.34W
07/08/2021                   RUSH               IN   TRAINED SPOTTER

            LARGE TREE LIMB BLOWN DOWN.

&&
Special weather statement, Jul 8, 4:32 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
432 PM EDT Thu Jul 8 2021

INZ062-063-082100-
Brown-Monroe-
432 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE AND WESTERN BROWN
COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over Bloomington,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bloomington, Nashville, Indiana University, Smithville, Helmsburg,
Lake Lemon, Beanblossom, Yellowwood Lake, Monroe Reservoir, Woodville
Hills, Elkinsville, Charles Deam Wilderness, Unionville and Story.

LAT...LON 3905 8656 3930 8658 3934 8626 3934 8621
      3905 8620 3905 8632 3903 8632
TIME...MOT...LOC 2031Z 263DEG 22KT 3918 8648

AU/MK
Special weather statement, Jul 8, 4:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
434 PM EDT Thu Jul 8 2021

INZ072-082100-
Jennings-
434 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JENNINGS COUNTY...

At 434 PM EDT, a strong thunderstorm was located over Vernon, or 14
miles east of Seymour, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Vernon, Vernon, Hayden, Country Squire Lakes, Butlerville and
Paris Crossing.

LAT...LON 3882 8566 3892 8580 3896 8580 3905 8568
      3903 8544 3892 8545 3891 8546 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563
TIME...MOT...LOC 2034Z 281DEG 13KT 3899 8563

AU/MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:18 AM EDTSpecial Weather StatementINDClinton, Tippecanoe42 min
Jul 8, 5:26 AM EDTSpecial Weather StatementINDWarren49 min
Jul 8, 5:46 AM EDTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
Jul 8, 12:10 PM EDTSpecial Weather StatementINDHancock35 min
Jul 8, 12:40 PM EDTSpecial Weather StatementINDRush50 min
Jul 8, 12:54 PM EDTSevere Thunderstorm WarningINDRush36 min
Jul 8, 1:28 PM EDTSevere Thunderstorm WarningINDDecatur, Rush32 min
Jul 8, 1:51 PM EDTSpecial Weather StatementINDPutnam54 min
Jul 8, 2:21 PM EDTAreal Flood AdvisoryINDDecatur3 hr
Jul 8, 2:30 PM EDTSpecial Weather StatementINDHendricks, Morgan45 min
Jul 8, 2:58 PM EDTSpecial Weather StatementINDJohnson, Marion47 min
Jul 8, 3:00 PM EDTFlash Flood WarningINDDecatur3 hr
Jul 8, 3:42 PM EDTSevere Thunderstorm WarningINDJennings48 min
Jul 8, 4:32 PM EDTSpecial Weather StatementINDBrown, Monroe28 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningINDLawrence, Martin21 min
Jul 8, 4:58 PM EDTSpecial Weather StatementINDJackson32 min
Jul 8, 5:18 PM EDTSpecial Weather StatementINDHenry27 min
Jul 8, 5:22 PM EDTSpecial Weather StatementINDJackson23 min
Jul 8, 5:49 PM EDTSpecial Weather StatementINDJackson26 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.